Alert archive / Iowa / Flash Flood Warnings in 2004
Flash Flood Warning 38, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at Jul 5, 2004, 6:54 PM CDT for Cerro Gordo County, Iowa. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2004, 6:54 PM CDT (23:54 UTC)
- Expired
- Jul 5, 2004, 10:45 PM CDT
- In force
- 4 hr
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Cerro Gordo County, IA
The radar
The Des Moines radar (KDMX), 160 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.9 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 548 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KDMX 052354 FFWDMX IAC033-060345- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE DES MOINES IA 654 PM CDT MON JUL 5 2004 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * FLASH FLOOD WARNING FOR... CERRO GORDO COUNTY IN NORTH CENTRAL IOWA THIS INCLUDES THE CITY OF MASON CITY * UNTIL 1045 PM CDT * AT 645 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH FLASH FLOOD PRODUCING RAINS APPROACHING THE WARNING AREA FROM THE SOUTH AND EAST. * SHOWERS AND THUNDERSTORMS ARE CONTINUOUSLY REDEVELOPING OVER THE WARNING AREA...RESULTING IN EXCESSIVE RAINFALL. NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATES...CORROBORATED BY SPOTTER REPORTS...INDICATED THAT ANYWHERE FROM 2 TO 3.5 INCHES OF RAIN HAS ALREADY FALLEN IN WESTERN AND NORTHERN PORTIONS OF THE COUNTY. THESE AMOUNTS WILL BE ADDED TO WITH RAINFALL RATES LOCALLY EXCEEDING 2 INCHES PER HOUR. THIS WILL LIKELY PRODUCE FLASH FLOODING ALONG SPRING CREEK...WHARAM CREEK...CALMUS CREEK... WILLOW CREEK AND OTHER TRIBUTARIES IN THE WINNEBAGO RIVER BASIN. OTHER WARNING LOCATIONS INCLUDE... CLEAR LAKE...MASON CITY...PLYMOUTH...ROCK FALLS...ROCKWELL... SWALEDALE...THORNTON AND VENTURA. FLASH FLOODS OCCUR QUICKLY...MOVE TO HIGHER GROUND. AVOID WATER COVERED ROADS...THE ROAD MAY BE WASHED OUT. LESS THAN ONE FOOT OF FAST FLOWING WATER CAN SWEEP AN AUTOMOBILE OFF THE ROAD. LAT...LON 4325 9305 4293 9304 4292 9350 4325 9351 $$ SMALL
4 follow-up statements
000 WGUS73 KDMX 060101 FFSDMX IAC033-060345- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 800 PM CDT MON JUL 5 2004 ...A FLASH FLOOD WARNING CONTINUES FOR CERRO GORDO COUNTY UNTIL 1045 PM CDT... AT 746 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE THUNDERSTORMS WITH FLASH FLOOD PRODUCING RAINS OVER MOST OF THE COUNTY...MOVING NORTHWARD AROUND 30 MPH. OTHER WARNING LOCATIONS INCLUDE CLEAR LAKE...DOUGHERTY...MASON CITY MUNICIPAL AIRPORT...PLYMOUTH...ROCK FALLS...ROCKWELL...THORNTON AND VENTURA. SLOW MOVING THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL WILL CONTINUE TO AFFECT THE WARNING AREA FOR THE NEXT ONE TO TWO HOURS. RAINFALL RATES WILL AVERAGE THREE QUARTERS TO ONE AND A QUARTER INCHES PER HOUR. THIS WILL LIKELY PRODUCE FLASH FLOODING ALONG SPRING...WHARAM...CALMUS AND WILLOW CREEKS OVER THE NORTHERN AND WESTERN HALVES OF THE COUTNY. SPOTTER REPORTS AND RADAR HAVE INDICATED THAT TWO AND HALF TO FOUR INCHES OF RAIN HAVE ALREADY FALLEN BETWEEN CLEAR LAKE AND FERTILE...AND BETWEEN MASON CITY AND MANLY. FLASH FLOODS OCCUR QUICKLY...MOVE TO HIGHER GROUND. AVOID WATER COVERED ROADS...THE ROAD MAY BE WASHED OUT. LESS THAN ONE FOOT OF FAST FLOWING WATER CAN SWEEP AN AUTOMOBILE OFF THE ROAD. LAT...LON 4291 9351 4291 9304 4325 9303 4325 9349 $$ MYERS
000 WGUS73 KDMX 060219 FFSDMX IAC033-060345- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 915 PM CDT MON JUL 5 2004 ...A FLASH FLOOD WARNING CONTINUES FOR CERRO GORDO COUNTY UNTIL 1045 PM CDT... AT 810 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED RAIN FALLING OVER MOST OF THE COUNTY...AS IT MOVES NORTHEAST. HOWEVER THE RAIN HAS DECREASED IN INTENSITY SINCE 8 PM WITH THE HEAVIEST RAINFALL OVER THE NORTHEAST HALF. RAINFALL WILL CONTINUE TO DECREASE OVER THE NEXT ONE TO TWO HOURS AS THE SYSTEM LIFTS AWAY. UNTIL THEN...RAINFALL RATES WILL AVERAGE ONE QUARTER TO THREE QUARTERS OF AN INCH PER HOUR. FLASH FLOODING IS ANTICIPATED ALONG THE SPRING...WHARAM...CALMUS AND WILLOW CREEKS OVER THE NORTHERN AND WESTERN HALVES OF THE COUNTY...WHICH ALL FEED INTO THE WINNEBAGO RIVER. SPOTTER REPORTS AND RADAR HAVE INDICATED THAT TWO AND HALF TO NEARLY FIVE INCHES OF RAIN HAVE FALLEN BETWEEN CLEAR LAKE AND FERTILE...AND BETWEEN MASON CITY AND MANLY. FLASH FLOODS OCCUR QUICKLY. AVOID WATER COVERED ROADS SINCE THE ROAD MAY BE WASHED OUT. ONE FOOT OF FAST FLOWING WATER CAN SWEEP AN AUTOMOBILE OFF THE ROAD. IF YOU OBSERVE FLOODING...PLEASE RELAY YOUR REPORT TO LAW ENFORCEMENT. LAT...LON 4291 9351 4291 9304 4325 9303 4325 9349 $$ MYERS
000 WGUS73 KDMX 060249 CCA FFSDMX IAC033-060345- FLASH FLOOD STATEMENT...CORRECTED TIME NATIONAL WEATHER SERVICE DES MOINES IA 948 PM CDT MON JUL 5 2004 ...A FLASH FLOOD WARNING CONTINUES FOR CERRO GORDO COUNTY UNTIL 1045 PM CDT... AT 910 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED RAIN FALLING OVER MOST OF THE COUNTY...AS IT MOVES NORTHEAST. HOWEVER THE RAIN HAS DECREASED IN INTENSITY SINCE 8 PM WITH THE HEAVIEST RAINFALL OVER THE NORTHEAST HALF. RAINFALL WILL CONTINUE TO DECREASE OVER THE NEXT ONE TO TWO HOURS AS THE SYSTEM LIFTS AWAY. UNTIL THEN...RAINFALL RATES WILL AVERAGE ONE QUARTER TO THREE QUARTERS OF AN INCH PER HOUR. FLASH FLOODING IS ANTICIPATED ALONG THE SPRING...WHARAM...CALMUS AND WILLOW CREEKS OVER THE NORTHERN AND WESTERN HALVES OF THE COUNTY...WHICH ALL FEED INTO THE WINNEBAGO RIVER. SPOTTER REPORTS AND RADAR HAVE INDICATED THAT TWO AND HALF TO NEARLY FIVE INCHES OF RAIN HAVE FALLEN BETWEEN CLEAR LAKE AND FERTILE...AND BETWEEN MASON CITY AND MANLY. FLASH FLOODS OCCUR QUICKLY. AVOID WATER COVERED ROADS SINCE THE ROAD MAY BE WASHED OUT. ONE FOOT OF FAST FLOWING WATER CAN SWEEP AN AUTOMOBILE OFF THE ROAD. IF YOU OBSERVE FLOODING...PLEASE RELAY YOUR REPORT TO LAW ENFORCEMENT. LAT...LON 4291 9351 4291 9304 4325 9303 4325 9349 $$ MYERS
000 WGUS73 KDMX 060322 FFSDMX IAC033-060345- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1022 PM CDT MON JUL 5 2004 ...CERRO GORDO FLASH FLOOD WARNING EXPIRING... THE FLASH FLOOD WARNING FOR CERRO GORDO COUNTY WILL BE ALLOWED TO EXPIRE AT 1045 PM. DOPPLER RADAR HAS INDICATED THAT THE RAIN HAS MOVED OUT OF THE COUNTY...AND IT HAS BEEN AT LEAST A COUPLE OF HOURS SINCE VERY HEAVY RAINFALL HAS OCCURRED. THUS RUNOFF SHOULD BE AT ITS PEAK NOW OR ALREADY DECREASING. AS THE SMALLER STREAMS RECEDE...WATER LEVELS IN THE WINNEBAGO RIVER WILL GO UP. LAT...LON 4291 9351 4291 9304 4325 9303 4325 9349 $$ MYERS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 1:50 PM CDT, 5 hours 4 minutes earlier.
Area forecast discussion, Jul 5, 1:50 PM CDT, 5 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 150 PM CDT MON JUL 5 2004 .DISCUSSION... MAIN FOCUS IS NEAR TERM CONVECTIVE TRENDS AND SVR/FF POTENTIAL. SHORT TERM CONCERNS FOCUSED ON TWO WARM FRONTS...ONE ACROSS NRN IA AND ONE ACROSS THE SOUTH. ONGOING CONVECTION IN NRN IA HAS BEHAVED THUS FAR...WITH THE BIGGER CONCERN THE DEVELOPING CU FIELD AND CELLS IN THE SOUTH. CURRENT THOUGHTS FOR MAIN STORM INITIATION ARE AROUND 3 PM NEAR SOUTHERN CONVERGENCE AREA. STEEP LAPSE RATES WILL BE FAVORABLE FOR HAIL...WITH SOUNDINGS SUGGESTING STRAIGHT-LINE WIND THREAT AS WELL. ALTHOUGH DEEP LAYER SHEAR IS NOT OUTSTANDING...THERE SHOULD BE ENOUGH LOW-LEVEL SHEAR...CAPE AND INSTABILITY FOR ISOLATED TORNADOES AND WILL HAVE TO MONITOR POSITION OF BOUNDARIES CLOSELY THROUGH THE AFTERNOON/EARLY EVENING. SOUTHEAST QUADRANT OF CWA LOOKS MOST FAVORABLE FOR TORNADOES...ALTHOUGH THE NORTH IS NOT OUT OF THE WOODS. SOME AREAS FROM GREENE COUNTY INTO THE WATERLOO AREA HAVE RECEIVED SOME SIGNIFICANT RAINS OF LATE...BUT FLASH FLOOD GUIDANCE IS GENERALLY HIGH. WIDESPREAD 1/2 TO 1.5 INCH RAINS EXPECTED THROUGH TONIGHT...HEAVIEST ACROSS NW HALF OF CWA...WITH SOME HIGHER AMOUNTS OF 2-3. A FEW COUNTIES WITH WETTER INITIAL SOIL CONDITIONS COULD HAVE HYDRO ISSUES TONIGHT. CHC POPS CONTINUE TUESDAY IN THE NORTH WITH MAIN UPPER LOW ROTATING THROUGH. IMPRESSIVE LLJ CONVERGENCE WED NIGHT/EARLY THURS SHOULD FIRE ADDITIONAL STORMS...MAINLY SOUTH. FOR TEMPERATURES...TRENDED TOWARD WARMER FWC/MAV NUMBERS THROUGH WED NIGHT. BIG WARMUP STARTS THURSDAY WITH UPPER RIDGING ACROSS IOWA. LOOKING AHEAD TO THE EXTENDED PERIOD (FRI-MON): SOUTHWEST FLOW PATTERN RETURNS WITH ABUNDANT MOISTURE STREAMING INTO THE REGION AHEAD OF SLOW MOVING COLD FRONT. WILL CONTINUE POPS THROUGH THE DAY SUNDAY. UPPER RIDGE BUILDS IN EARLY NEXT WEEK. EXPECT SEASONABLY WARM AND MUGGY CONDITIONS THROUGH THE PERIOD. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && KINNEY
Hazardous weather outlook, Jul 5, 1:44 PM CDT, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 144 PM CDT MON JUL 5 2004 IAZ005>007-016-017-024>028-036>039-048>050-060>062-073>075-083>086- 094>097-061100- APPANOOSE-BLACK HAWK-BREMER-BUTLER-CERRO GORDO-CLARKE-DAVIS-DECATUR- FRANKLIN-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-JASPER-KOSSUTH- LUCAS-MAHASKA-MARION-MARSHALL-MONROE-POLK-POWESHIEK-STORY-TAMA- WAPELLO-WARREN-WAYNE-WINNEBAGO-WORTH-WRIGHT- 144 PM CDT MON JUL 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL AND EASTERN IOWA...ALONG AND EAST OF AN ALGONA...TO DES MOINES...TO LAMONI LINE. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AND THEN INTENSIFY DURING THE AFTERNOON HOURS...LASTING INTO THE EVENING AS WELL. THE STORMS MAY BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND A FEW TORNADOES POSSIBLE. THE STORMS ALSO HAVE THE POTENTIAL TO PRODUCE HEAVY RAINS AND LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED NON-SEVERE SHOWERS AND THUNDERSTORMS MAY LINGER INTO THE DAY TUESDAY. THE NEXT CHANCES FOR SHOWERS AND STORMS WILL BE WEDNESDAY NIGHT INTO THURSDAY MORNING...ESPECIALLY SOUTH...AND AGAIN LATE FRIDAY THROUGH SUNDAY. THE POTENTIAL FOR SEVERE WEATHER WITH THESE STORMS WILL BE BETTER DEFINED LATER IN THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING. IAZ004-015-023-033>035-044>047-057>059-070>072-081-082-092-093- 061100- ADAIR-ADAMS-AUDUBON-BOONE-CALHOUN-CARROLL-CASS-CRAWFORD-DALLAS-EMMET- GREENE-GUTHRIE-MADISON-PALO ALTO-POCAHONTAS-RINGGOLD-SAC-TAYLOR- UNION-WEBSTER- 144 PM CDT MON JUL 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN IOWA...ALONG AND WEST OF AN ESTHERVILLE...TO BOONE...TO MOUNT AYR LINE. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE THIS AFTERNOON BEFORE DIMINISHING DURING THE EARLY EVENING HOURS. THE STORMS MAY BE SEVERE AT TIMES WITH HAIL UP TO PENNY SIZE. HEAVY RAINS WILL ALSO BE POSSIBLE...WHICH MAY PRODUCE LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED NON-SEVERE SHOWERS AND THUNDERSTORMS MAY LINGER INTO EARLY TUESDAY MORNING. THE NEXT CHANCES FOR SHOWERS AND STORMS WILL BE WEDNESDAY NIGHT INTO THURSDAY MORNING...ESPECIALLY SOUTH...AND AGAIN LATE FRIDAY THROUGH SUNDAY. THE POTENTIAL FOR SEVERE WEATHER WITH THESE STORMS WILL BE BETTER DEFINED LATER IN THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND VERY EARLY IN THE EVENING. SMALL
In the hours before
Local storm report, Jul 5, 3:58 PM CDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
358 PM CDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0350 PM TORNADO 3 N ROCKWELL CITY 42.44N 94.63W
07/05/2004 CALHOUN IA LAW ENFORCEMENT
BRIEFLY TOUCHED DOWN AND NO DAMAGE.
&&
STSpecial weather statement, Jul 5, 4:22 PM CDT, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 422 PM CDT MON JUL 5 2004 IAZ004>007-015>017-023>028-035>039-047>050-060>062-073>075-084>086- 096-097-060300- ...TORNADO WATCH #566 REMAINS IN EFFECT UNTIL 1000 PM CDT FOR THE COUNTIES OF... APPANOOSE BLACK HAWK BOONE BREMER BUTLER CERRO GORDO DAVIS EMMET FRANKLIN GRUNDY HAMILTON HANCOCK HARDIN HUMBOLDT JASPER KOSSUTH LUCAS MAHASKA MARION MARSHALL MONROE PALO ALTO POCAHONTAS POLK POWESHIEK STORY TAMA WAPELLO WARREN WEBSTER WINNEBAGO WORTH WRIGHT
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 9:21 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 39 min |
Nearby
Flash Flood Warnings in Iowa, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.